MANILA – Health and environmental groups sounded the alarm over drug overdose and chemical poisoning that can seriously threaten the health and safety of senior citizens.
At a forum held yesterday in Quezon City, pharmacology and toxicology experts enlightened the audience about the factors that contribute to altered effects of drugs among senior citizens and the do’s and don’ts to avoid overdose and poisoning cases.
The forum, held in observance of the National Poison Prevention Week as per Proclamation No. 1777, Series of 2009, was co-organized by the National Poison Management and Control Center UP College of Medicine-Philippine General Hospital (NPMCC UP-PGH), the Philippine Society of Clinical and Occupational Toxicology (PSCOT) and the EcoWaste Coalition.
Based on NPMCC UP-PGH’s census of poisoning cases in 2015, the top five toxicants affecting the elderly include pesticide (e.g., Malathion), sodium hypochlorite (e.g., Zonrox ), kerosene, benzodiazepine (e.g.,Diazepam), and ethanol (e.g., alcoholic drinks).
“Because of physiological changes, elderly people handle drugs differently, which can cause serious adverse health effects if not properly used. Due to their poor eyesight, absent-mindedness and lack of awareness and understanding of the intended uses of drugs, the elderly are prone to adverse drug events (ADEs) or injuries resulting from the use of a drug,” said Dr. Lynn R. Panganiban, Professor, UP College of Medicine and Consultant, NPMCC UP-PGH.
“Social and economic factors such as vices, dietary preferences and polypharmacy (the simultaneous use of multiple drugs) increase the risk to incidence of ADEs among the elderly, which can be avoided through the rational use of drugs,” she added.
Joining Panganiban in providing life-saving information to prevent overdose and poisoning incidents among the elderly people were Dr. Carissa Paz C. Dioquino and Dr. John Paul Ner.
To prevent ADEs among senior citizens, the experts emphasized that:
* The administration of medicines should be supervised;
* Pills should be stored in their original containers, or in pill boxes or organizers, to avoid mixing of pills;
* The labels on medicine containers should be retained and kept legible;
* Self-medication or buying medicines marketed as “wonder” or “miracle pills” with cure-all indications should be avoided;
* A list of medications currently taken should be kept and those that are no longer used should be discarded; and,
* Polypharmacy (especially of over-the-counter drugs) should be avoided.
The experts also reminded the elderly to consult a doctor when new signs and symptoms appear and when contemplating to take an over-the-counter medicine.
To avoid mishaps and accidental poisoning, the experts also stressed that elderly patients should request for a written treatment plan from their doctors.
The treatment plan should include the name(s) of the drug(s), dosage, indication(s) and instructions as to the manner of administration, and also make a note regarding adverse effects to be monitored and food to be avoided.
For his part, senior citizen Noli Abinales, president of the EcoWaste Coalition, commended the NPMCC UP-PGH and PSCOT for paying attention to overdose and poisoning cases involving the elderly, which often go unnoticed and unrecorded.
“We laud and thank our poison centers and poison experts for their efforts to uphold the right to chemical and pharmaceutical safety of vulnerable groups such as the elderly, and may they get more budgetary support for their crucial work from the incoming administration,” he said.